North Dakota, 2010

Tornado in North Dakota, August 7, 2010

August 7, 2010 · NWS FGF · 2 events in 1 county or zone

By late in the day on the 7th, an east-west lying warm front had set up just north of the South Dakota border, extending eastward into west central Minnesota. South of the warm front, temperatures were in the mid to upper 80s with dew points in the lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By late in the day on the 7th, an east-west lying warm front had set up just north of the South Dakota border, extending eastward into west central Minnesota. South of the warm front, temperatures were in the mid to upper 80s with dew points in the lower 70s. Thunderstorms formed along and north of the warm front and several produced tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 7, 1:48 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 1:48 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
248 PM CDT SAT AUG 7 2010

.SHORT TERM [TONIGHT - TUE]...

THE MAIN CHALLENGE CONTINUES TO BE SEVERE THUNDERSTORM AND HEAVY
RAIN/FLASH FLOODING POTENTIAL FOR LATE THIS AFTERNOON THROUGH THIS
EVENING. THE 12Z GFS / 12Z GEM / 12Z ECMWF ARE ALL IN PRETTY GOOD
AGREEMENT WITH LOCATION OF PCPN AND THE WARM FRONT FOR THE 0-12
HOUR TIME PERIOD...BUT THE 12Z NAM IS A DRIER AND FARTHER OUTLIER
SOLUTION. THEREFORE...LEANED ON A BLEND OF THE GFS/GEM/ECMWF. THEN
BEGAN LEANING ON A BLEND OF THE GFS/NAM/ECMWF SUNDAY INTO TUESDAY.
THE PREVIOUS FORECAST WAS STILL IN GOOD SHAPE...SO ONLY MADE SOME
SMALL CHANGES.

AT 20Z...A BROAD LOW PRESSURE SYSTEM IS CURRENTLY CENTERED NEAR
THE CENTRAL ND/SD BORDER. THE ASSOCIATED WARM FRONT EXTENDS EAST
THROUGH WEST CENTRAL AND CENTRAL MN. THERE IS ALSO A WEAK TROUGH
EXTENDING NORTH THROUGH CENTRAL ND TO A LOW PRESSURE SYSTEM IN
CENTRAL SASKATCHEWAN. THE NOSE OF A JET STREAM IS MAKING ITS WAY
INTO CENTRAL SD FROM WYOMING...AND IS EXPECTED TO REACH A SPEED OF
70-80 KNTS BY 00Z JUST SOUTH OF THE FORECAST AREA. THE LOW
PRESSURE SYSTEM...COMBINED WITH SUFFICIENT HEATING THIS AFTERNOON
AND HIGH DEW POINTS IN THE UPPER 60S TO LOW 70S...IS EXPECTED TO
PRODUCE THUNDERSTORMS ACROSS THE NORTHERN PLAINS THROUGH AT LEAST
THIS EVENING. SOME THUNDERSTORMS COULD BE SEVERE.

THE MAIN FOCUS FOR THUNDERSTORMS IS WEST CENTRAL MN...WHICH WILL
BE IN THE VICINITY OF THE WARM FRONT...HAVE THE GREATEST
INSTABILITY (2000-3500 J/KG)...HAVE THE GREATEST DEEP LAYER SHEAR
(35-50 KNTS)...AND BE TAPPING INTO THE BEST 850 MILLIBAR MOISTURE
TRANSPORT. PWATS WILL BE NEAR 1.75-1.9 INCHES. WEST CENTRAL MN
HAS HAD A LOT OF RAIN THE LAST 30 DAYS...SO IT COULD BE PRONE TO
FLASH FLOODING IF IT RECEIVES HEAVY RAIN FROM TRAINING
THUNDERSTORMS...AS IT PROBABLY WILL WITH THE THUNDERSTORMS THROUGH
THIS EVENING. HENCE...THERE IS A FLASH FLOOD WATCH OUT EAST OF THE
VALLEY FOR PARTS OF WEST CENTRAL MN. LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN WILL BE THE MAIN THREATS WITH ANY STORMS.
L0W LEVEL SHEAR IS NOT OVERLY IMPRESSIVE...BUT WITH A FRONT IN
THIS AREA...THERE COULD BE AN ISOLATED TORNADO OR TWO.

ANOTHER FOCUS FOR THUNDERSTORMS...SOME OF WHICH COULD BE
SEVERE...IS AN AREA STRETCHING FROM THE SOUTHERN AND CENTRAL
VALLEY TO THE NORTHWESTERN VALLEY AND EASTERN DEVILS LAKE BASIN.
THIS IS AN AREA THAT WILL BE IN THE VICINITY OF THE WEAK TROUGH
EXTENDING TO THE CANADIAN LOW PRESSURE SYSTEM. THIS AREA COULD SEE
MODERATE INSTABILITY (1000-2500 J/KG)...SUFFICIENT DEEP LAYER SHEAR
(30-40 KNTS)...AND PWATS NEAR 1.5 INCHES. THE MAIN THREATS WITH
THESE STORMS SHOULD BE LARGE HAIL...DAMAGING WINDS...AND MODERATE
TO BRIEFLY HEAVY RAIN.

MOST OF ANY STORMS SHOULD DIMINISH BY MIDNIGHT...BUT A FEW STORMS
COULD LINGER...MOSTLY WELL EAST OF THE VALLEY.

SUNDAY...A WEAK TROUGH OF LOW PRESSURE WILL BE OVER THE NORTHERN
PLAINS. EASTERN ND AND NORTHWESTERN AND WEST MN WILL LIKELY GET
SOME GOOD WARMING WITH TEMPERATURES REACHING NEAR 90 DEGREES AND
DEW POINTS IN THE MID 60S TO LOW 70S. THIS SHOULD RESULT IN SOME
DECENT INSTABILITY...SO SOME THUNDERSTORMS ARE POSSIBLE IF THE CAP
BREAKS IN THE AFTERNOON AND EVENING.

MONDAY-TUESDAY...ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE
NORTHERN PLAINS...PROVING MORE OPPORTUNITY FOR RAIN SHOWERS AND
THUNDERSTORMS. MOST OF THE ACTIVITY SHOULD HOLD OFF UNTIL MONDAY
NIGHT AND TUESDAY. PWATS APPEAR TO APPROACH 2 INCHES...SO HEAVY
RAIN IS A POSSIBILITY. TEMPERATURES ON MONDAY AND TUESDAY SHOULD
BE VERY WARM...BUT TUESDAY COULD BE COOLER DEPENDING ON CLOUD
COVER FROM THE PCPN.

.LONG TERM [TUE NIGHT - FRI]...

GUIDANCE GUIDANCE INDICATING WE MAY BE TRENDING TO A LESS ACTIVE AND
SOMEWHAT COOLER REGIME BY THE END OF THE UPCOMING WEEK/WEEKEND.
CONVECTION MAY VERY WELL BE ONGOING AS THE PERIOD BEGINS UNDER SW
FLOW WITH PERIODIC SHORT WAVES MOVING THROUGH. ASIDE FROM SLIGHT
DIFFERENCES IN TIMING...MODELS ARE IN AGREEMENT DRIVING A COLD FRONT
THROUGH FORECAST AREA LATE FRIDAY OR FRIDAY NIGHT...KEPT POPS ACTIVE
OVER EASTERN ZONES DURING THIS TIME...WHILE OPTING FOR DRY
CONDITIONS VALLEY WEST. LOOK FOR CHANGE TO NW FLOW SATURDAY FOR THE
ENTIRE REGION...ACCOMPANIED BY A DRY FCST AND TEMPS A TAD BELOW
AVERAGE.

&&

.AVIATION...

THUNDER CHANCES REFLECTED AT ALL LOCATIONS WITH CB MENTION
INITIALLY...FOLLOWED BY EITHER PREVAILING/TEMPO TSRA THIS EVENING
INTO TONIGHT. GUSTS TOWARD 20KT MENTIONED IN AND ARD TSRA WITH CIGS
TYPICALLY HOLDING AT VFR. FOG MENTION FOR KBJI LATE OVERNIGHT AFTER
RAIN ENDS SINCE ANTECEDENT PCPN AMTS SHOULD BE HIGHEST OVER THIS
REGION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR MNZ024-027-028-
     030>032-040.

&&

GROCHOCINSKI/WJB
Hazardous weather outlook, Aug 7, 3:47 AM CST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
447 AM CDT SAT AUG 7 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
447 AM CDT SAT AUG 7 2010

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
REGION...

...FLASH FLOOD WATCH ACROSS A PORTION OF WEST CENTRAL
MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH MAINLY THE SOUTHERN AREAS DURING
THE MORNING HOURS. ISOLATED LARGE HAIL IS POSSIBLE...BUT MUCH OF
THIS ACTIVITY WILL REMAIN WEAK. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED THIS AFTERNOON ACROSS MUCH OF THE REGION.
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL BUT THE
ROSEAU AND BAUDETTE AREA. LARGE HAIL...STRONG WIND GUSTS...AND
ISOLATED TORNADOES WILL BE POSSIBLE. THE HIGHEST SEVERE WEATHER
PROBABILITIES EXIST ACROSS THE SOUTHERN RED RIVER VALLEY INTO WEST
CENTRAL MINNESOTA.

HEAVY RAINFALL IN A SHORT PERIOD OF TIME IS HIGHLY PROBABLE
ACROSS PARTS OF WEST CENTRAL MINNESOTA. LAKE LEVELS AND SOIL
MOISTURE ARE UNUSUALLY HIGH FOR THIS TIME OF YEAR DUE TO RECENT
HEAVY RAINFALL. ADDITIONAL HEAVY RAINFALL WILL LIKELY RESULT IN
RAPID RUNOFF AND PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SUNDAY THROUGH FRIDAY PERIOD WILL REMAIN ACTIVE WITH MULTIPLE
CHANCES FOR THUNDERSTORMS. IT IS LIKELY THERE WILL BE AT LEAST A
COUPLE SEVERE WEATHER EVENTS DURING THIS TIMEFRAME. IN
ADDITION...HEAVY RAINFALL MAY BECOME A CONCERN WITH MULTIPLE
EVENTS OCCURRING SO CLOSE TOGETHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

TG

The radar

The Aberdeen radar (KABR), 159 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Richland

When
August 7, 5:18 PM CST
Where
Richland County, 1.46 mi SSW of Tyler
Reported by
Emergency Manager
Coordinates
46.130, -96.610

A funnel cloud developed several miles south of Wahpeton, just south of the Tyler elevator complex.

Tornado, Richland

When
August 7, 5:25 PM CST to 5:37 PM CST
Where
Richland County, 3.11 mi SSW of Tyler to 3.28 mi SSE of Tyler
Rating
EF4
Path length
2.5 mi
Path width
600 yd
Continued into
Wilkin, Mn (FGF)
Reported by
Trained Spotter
Coordinates
46.110, -96.630

This tornado touched down south of Tyler and tracked to the east for roughly 2.5 miles before crossing the Bois de Sioux River into Wilkin County, Minnesota. In Wilkin County, the tornado continued for another 2.5 miles and lifted about 650 pm CDT. The total track length was about 5 miles and peak winds were estimated at 175 mph.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239938, 239944.